• Probable haloperidol decanoate-induced fever in an African American with benign ethnic neutropenia: A case report

      Youniss, Lara; Thomas, Michele; Davis, Erica A K (College of Psychiatric and Neurologic Pharmacists, 2021-09-24)
      We present a case in which a patient developed fever and leukocytosis subsequent to each monthly haloperidol decanoate injection, an adverse reaction that does not meet the diagnostic criteria of neuroleptic malignant syndrome (NMS) or any previously reported adverse reaction for this medication. A patient being treated with haloperidol decanoate for psychosis experienced a fever within 3 days of injection and leukocytosis along with swelling, pain, and a "knot" feeling at the injection site. This recurred after each injection for several months. Muscle rigidity or changes in vital signs other than temperature were not noted. Temperature and injection site reactions resolved with administration of acetaminophen and ibuprofen. The elevation in temperature was discovered as a result of universal twice daily temperature monitoring implemented due to the COVID-19 pandemic. Reports of fever with antipsychotics are typically associated with NMS or heat stroke; the details of this case do not meet the clinical criteria for either. Similar reactions are reported for other antipsychotics, such as clozapine and olanzapine, but not for haloperidol. The recommendation was to discontinue use of the medication due to an unclear mechanism of the reaction.